Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 11, 2009, 1:32 AM CDT for Pembina County, North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2009, 1:32 AM CDT (06:32 UTC)
- Expired
- Sep 11, 2009, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.5 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 110636 FFWFGF NDC067-111400- /O.NEW.KFGF.FF.W.0017.090911T0636Z-090911T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 132 AM CDT FRI SEP 11 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 900 AM CDT * AT 131 AM CDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM IN THE TOWN OF CAVALIER. WATER HAS REACHED THE TOP OF THE CURB AND ON TO THE SIDEWALKS IN PARTS OF THE CITY. * SOME LOCATIONS IN THE WARNING INCLUDE WALHALLA...CAVALIER...ST. THOMAS AND NECHE. * 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THIS AREA IN THE PAST HOUR. ANOTHER 1 TO 2 INCHES OF RAINFALL OVER THE NEXT FEW HOURS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS...TONGUE RIVER...PEMBINA RIVER AND BIG SLOUGH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. && LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793 $$ TG/PR
2 follow-up statements
000 WGUS73 KFGF 111127 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 627 AM CDT FRI SEP 11 2009 NDC067-111400- /O.CON.KFGF.FF.W.0017.000000T0000Z-090911T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEMBINA ND- 627 AM CDT FRI SEP 11 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR PEMBINA COUNTY... AS OF 620 AM CDT...THE HEAVIEST SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF PEMBINA COUNTY. HOWEVER...RADAR ESTIMATES SUGGEST MUCH OF THE AREA RECEIVED 1 TO 4 INCHES OF RAIN OVERNIGHT AND UPWARDS OF 5 INCHES IN THE VICINITY OF BACKOO. AN ADDITIONAL QUARTER TO ONE HALF INCH OF RAIN IS POSSIBLE THROUGH THIS MORNING...WHICH MAY FURTHER WORSEN ANY EXISTING AREAS OF STANDING OR RUNNING WATER...INCLUDING THE TONGUE RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS...TONGUE RIVER...PEMBINA RIVER AND BIG SLOUGH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. && LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793 $$ TG/PR
000 WGUS73 KFGF 111359 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 859 AM CDT FRI SEP 11 2009 NDC067-111409- /O.EXP.KFGF.FF.W.0017.000000T0000Z-090911T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PEMBINA ND- 859 AM CDT FRI SEP 11 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR PEMBINA COUNTY... THE HEAVY RAINFALL HAS SUBSIDED. SO THE WARNING WILL EXPIRE AT 900 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793 $$ WJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 7:31 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 10, 7:31 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 731 PM CDT THU SEP 10 2009 .DISCUSSION... THE MAIN CHALLENGE TONIGHT WILL BE CONVECTIVE POTENTIAL. A STRONG SHORTWAVE CONTINUES TO DIG INTO EASTERN MT/WESTERN ND THIS EVENING. A COLD FRONT AHEAD OF THE WAVE IN CENTRAL ND IS POOLING DEWPOINTS IN THE LOW/MID 60S. SFC BASED CONVECTION HAS BEEN SUPPRESSED THOUGH WITH LIFTING STILL WEST OF THE REGION. THERE IS CONVECTION STARTING TO DEVELOP IN CENTRAL ND NEAR THE SFC BOUNDARY AND INCREASING LIFTING. WE EXPECT THIS CONVECTION WILL DEVELOP INTO SOME SORT OF MCS OVERNIGHT THEN MOVE EAST INTO THE REGION. GIVEN THE STRONG FORCING AND AMPLE MOISTURE/INSTABILITY...A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT MAY BECOME HEAVY RAIN LATER TONIGHT AS THE LOW BECOMES VERTICALLY STACKED AND STALLS FOR A TIME OVER THE VALLEY FRI MORNING. WITH PWATS IN EXCESS OF 1.5 INCHES LATER TONIGHT...HEAVY RAIN IS POSSIBLE MAINLY ALONG AND WEST OF THE VALLEY. THE NAM IS VERY BULLISH GIVING THE DVL BASIN MORE THAN 4 INCHES OF TOTAL QPF. WHILE THIS MAY BE A BIT HIGH...CAN/T RULE OUT SOME AREAS GETTING 1-2 INCHES OR LOCALLY HIGHER AMOUNTS. A NEW SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE DVL BASIN THROUGH 2AM FOR MAINLY LARGE HAIL. && .AVIATION... EXPECT ISOLD TSRA ACROSS EASTERN ND OVERNIGHT LATE AFTERNOON TO BECOME MORE WIDESPREAD DURING THE OVERNIGHT. CIGS IN STRONGER CONVECTION WILL DROP INTO MVFR RANGE. && .PREV DISCUSSION... /ISSUED 311 PM CDT THU SEP 10 2009/ SHORT TERM... MOST OF THE FOCUS IN THE NEAR TERM WILL BE ON CONVECTIVE CHANCES TONIGHT...ESPECIALLY SEVERE POTENTIAL. MODELS IN FAIR AGREEMENT ON MOST FEATURES...ALTHOUGH THEY HAVE THEIR TYPICAL DIFFERENCES IN QPF PLACEMENT/AMOUNTS. HPC HAS FAVORED THE GFS MORE THAN THE NAM AND WILL ALSO LEAN MORE TOWARD THE GFS. TONIGHT...NICE SURGE OF MOISTURE AND HEAT THIS AFTERNOON...WITH MOST STATIONS REPORTING TEMPS AROUND OR JUST ABOVE 80F. LOTS OF VARIATION IN SFC DEW POINTS...WITH LOW 60S TO LOW 70S REPORTED. NOT SURE HOW ACCURATE THE LOW 70S ARE...BUT NO DOUBT THERE IS SOME RICH AIR OUT THERE. CUMULUS FIELD DEVELOPED ACROSS THE AREA WHERE THE BETTER MOISTURE WAS THIS MORNING. THESE READINGS ARE GIVING SFC BASED CAPE VALUES OF 2000-3000J/KG AND SFC BASED LIFTED INDICES OF -4 TO -6...MAINLY ALONG THE RED RIVER VALLEY BACK TOWARD NORTH CENTRAL SOUTH DAKOTA. STILL AWAITING A GOOD KICKER TO GET THINGS GOING. THE MAIN SHORT WAVE IS ONLY APPROACHING NORTHEAST MT NOW WITH NICE 90KT UPPER JET DIVING DOWN BEHIND IT. WITH OUR AREA STILL IN THE SOUTHWEST FLOW AHEAD OF THIS SYSTEM...BULK SHEAR VALUES STILL ARE A BIT LOWER...30-40KTS. WITH NO STRONG PUSH...THE SFC FRONT ONLY REACHES OUR WESTERN FA BY MIDNIGHT. WITH THE SLOW EVOLUTION OF THIS SYSTEM...LOOKS LIKE THE LOW LEVEL JET MAY BE MORE OF AN INSTIGATOR. 12Z MODELS RUNS HAVE BEEFED UP THE LOW LEVEL JET MORE THAN PRIOR RUNS HAD ADVERTISED...MORE INTO THE 30-40KT RANGE BETWEEN 00Z AND 06Z TONIGHT. MODELS BLOSSOM PCPN OVER SOUTH CENTRAL ND BY 06Z AND SPREAD IT INTO THE RED RIVER VALLEY TOWARD FRI MORNING. THIS LATE EVOLUTION MAY LIMIT THE SEVERE POTENTIAL TONIGHT...BUT THE SLOW MOVEMENT OF FEATURES COULD KEEP A DECENT SOAKING RAIN POTENTIAL OVER EASTERN ND TONIGHT. WILL KEEP SEVERE WORDING ALONG AND WEST OF THE RED RIVER VALLEY FOR THE EVENING...WITH THE POTENTIAL FOR SOME HEAVY RAIN. FRI-SUN...BY 12Z FRI THE UPPER LOW CLOSES OFF OVER WESTERN ND AND VERY SLOWLY SHIFTS SOUTH INTO SOUTHWEST SD BY 12Z SAT. FOR FRI IT APPEARS SOME DRY SLOTTING COULD WORK INTO THE SOUTHWEST FA... POSSIBLY WORKING INTO THE CENTRAL VALLEY. HOWEVER...COLD TEMPS ALOFT AROUND THE UPPER LOW COULD RESULT IN SELF DESTRUCT CLOUDS AND MORE PCPN. PCPN CHANCES SHOULD START TO DIMINISH AS THE UPPER LOW SINKS TOWARD SOUTHWEST SD. BY 12Z SUN THE MODELS TRACK THE UPPER LOW WESTWARD INTO NORTHERN WYOMING...SO THE FA SHOULD DRY OUT BY 00Z SUN. LONG TERM MON-THU... LONG RANGE MODELS PARTICULARLY THE GFS AND ECMWF INITIALLY IN GOOD AGREEMENT IN LOOPING CLOSED LOW FROM CENTRAL MT NE IN SASK/MB THEN DIVERGE ON PATH ONCE FEATURE RUNS INTO RIDGING FROM MN INTO OT. WITH FARTHER WEST LOCATION OF UPPER LOW RIDGING IS EXPECTED ACROSS FA WHICH WILL RESULT IN GENERALLY DRY CONDITIONS UNTIL MIDWEEK WHEN UPPER LOW DRIFTS BACK INTO THE PICTURE. TEMPERATURES THROUGH PERIOD WILL NOW RANGE AT OR ABOVE SEASONAL AVERAGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Sep 10, 9:35 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 935 PM CDT THU SEP 10 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 935 PM CDT THU SEP 10 2009 ...HEAVY RAIN AND A FEW SEVERE STORMS POSSIBLE OVERNIGHT INTO FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA OVERNIGHT...THEN MOVE INTO WESTERN MINNESOTA LATE TONIGHT. SOME STORMS WILL CONTAIN HEAVY RAIN AND THE THREAT FOR LARGE HAIL. THE DEVILS LAKE BASIN WILL RECEIVE BETWEEN 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS TONIGHT. THIS WILL CAUSE PONDING OF WATER IN POORLY DRAINED AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY MORNING ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. LOCALLY HEAVY RAIN IS POSSIBLE EARLY FRIDAY MORNING NEAR ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. DK
In the hours before
Special weather statement, Sep 10, 10:59 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1059 PM CDT THU SEP 10 2009 NDZ006-007-110430- CAVALIER ND-TOWNER ND- 1059 PM CDT THU SEP 10 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA AND WEST CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... UNTIL 1130 PM CDT AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM WAS LOCATED 5 MILES NORTHEAST OF DEVILS LAKE. THE STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... ROCKLAKE...PERTH...CLYDE AND CALVIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4898 9871 4872 9863 4865 9946 4883 9952 TIME...MOT...LOC 0359Z 180DEG 0KT 4817 9883 SPEICHER
Special weather statement, Sep 11, 12:34 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1234 AM CDT FRI SEP 11 2009
NDZ007-008-014>016-024-026-054-110615-
EDDY ND-BENSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-PEMBINA ND-
CAVALIER ND-NELSON ND-EASTERN WALSH COUNTY ND-
1234 AM CDT FRI SEP 11 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA AND NELSON COUNTY IN NORTHEAST NORTH DAKOTA AND EASTERN
CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA AND WESTERN PEMBINA COUNTY
IN NORTHEAST NORTH DAKOTA AND EASTERN RAMSEY COUNTY IN NORTHEAST
NORTH DAKOTA AND SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
AND EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
UNTIL 115 AM CDT
AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF VANG TO 7 MILES NORTHEAST OF
BRANTFORD...MOVING TO THE NORTHEAST AT 15 MPH.
THUNDERSTORMS WILL BE NEAR...
VANG AND DOYON AT 1250 AM CDT...OSNABROCK...LAWTON AND HAMAR AT 100
AM CDT...OLGA...FAIRDALE AND BROCKET AT 110 AM CDT...WALHALLA...
LAKOTA AND 6 MILES WEST OF CONCRETE AT 120 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4896 9765 4770 9811 4770 9850 4761 9896
4899 9826
TIME...MOT...LOC 0534Z 246DEG 15KT 4894 9817 4765 9879
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 10:59 PM CDT | Special Weather Statement | FGF | Towner | 31 min |
| Sep 11, 12:34 AM CDT | Special Weather Statement | FGF | Eddy, Nelson | 41 min |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.